Maine, 2022

Winter Weather in Maine, March 7 to 8, 2022

March 7 to 8, 2022 · NWS CAR · 2 events in 2 counties and zones

Intensifying low pressure tracked across Downeast areas to the Maritimes from the night of the 7th into the 8th. Snow developed during the afternoon of 7th and persisted into the early morning hours of the 8th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracked across Downeast areas to the Maritimes from the night of the 7th into the 8th. Snow developed during the afternoon of 7th and persisted into the early morning hours of the 8th. Storm total snow accumulations across northwest Aroostook county ranged from 5 to 8 inches. Across northeast Aroostook county...snow accumulations ranged from around 5 inches north to around an inch south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 7, 4:39 PM EST, 21 minutes earlier.

Area forecast discussion, Mar 7, 4:39 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
439 PM EST Mon Mar 7 2022

.SYNOPSIS...
Low pressure will cross north central Maine from the southwest late
tonight, then exit across the Maritimes followed by a cold front
on Tuesday. High pressure will cross the region Wednesday
into Thursday. Low pressure will track northwest of the region
Friday. A stronger low will lift across the region Saturday.
&&

.NEAR TERM /THROUGH TUESDAY/...
A warm front has stalled over central Maine ahead of a low
expected to move through overnight tonight. Temperatures remain
below freezing for Presque Isle and north, and are in the mid-
30s to mid-40s from Houlton southward to the coast. The first
wave of precipitation associated with this front has moved
through and is falling as rain over the southern portion of the
forecast area. The precip is expected to move further northward
this evening, with overrunning expected to bring a wintry mix.
There will be some wet bulb effect, so the amount of rain and
freezing rain will be diminished by the cooling of the air
column as the snow falls. As the low moves through overnight, it
is followed by a cold front that will switch the precip over to
all snow for all regions. By this time, QPF will be confined to
the northern portion of the forecast area, so accumulating snow
is not expected in the south. Although the snow ratios will be
fairly low, QPF values will be enhanced along the border as the
upper level trough becomes more negatively tilted. Currently
have between 4 and 5 inches of snow along the Saint John Valley
and just to the south. A short-lived LLJ follows just behind the
front, and with cold air aloft increasing instability, gusty
winds at the surface are expected. However with heavy, wet snow
and a consolidated snow pack, blowing snow will not be an issue.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
High pressure will build across the region Tuesday night with partly
cloudy/mostly clear skies north, mostly clear Downeast. High
pressure then moves east Wednesday. Expect mostly sunny skies early
Wednesday, with a partly sunny afternoon. An upper level disturbance
crosses the region Wednesday night along with a surface trof. Expect
partly/mostly cloudy skies along with a chance of snow showers
across the north and mountains Wednesday night, with partly cloudy
skies Downeast. High pressure builds toward the region Thursday
with generally partly sunny skies, though could also have a
slight chance of snow showers across northern areas early.
Temperatures will be at near normal levels Wednesday, with
slightly above normal level temperatures Thursday.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure crosses the region Thursday night with partly cloudy
skies. High pressure exits across the Maritimes early Friday. Weak
low pressure lifts across the eastern Great Lakes and Saint Lawrence
Valley Friday. Clouds increase early Friday, with a chance of snow
mostly across northern areas Friday afternoon. Precipitation will
expand across the region Friday night. Warmer air will be drawn
north across the region Friday night. Based on critical
thicknesses, expect precipitation mostly in the form of rain
Downeast Friday night. Across northern areas, expect snow to
transition to a wintry mix or rain. A second stronger
intensifying low is expected to lift across the region Saturday,
though the exact track is still uncertain, drawing a cold front
across the region Saturday afternoon and evening. Based on
critical thicknesses, expect precipitation mostly in the form
of rain in advance of the cold front Saturday. However, a more
southerly track could allow a wintry mix to persist across
northwest areas. Precipitation then diminishes in the wake of
the cold front, while transitioning to snow showers. Could still
have a slight chance of snow showers across the north and
mountains early Sunday. Otherwise, high pressure should build
across the region later Sunday through early Monday with
generally partly cloudy skies. Low pressure could then approach
from the west later Monday with a chance of snow showers north,
a chance of rain/snow showers Downeast. Above normal level
temperatures are expected Friday/Saturday, with the warmest
temperatures Saturday in advance of the cold front. Below normal
level temperatures are expected Sunday, with near normal level
temperatures Monday.
&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
NEAR TERM: MVFR becoming IFR in the evening for HUL and north.
-RASN becoming -SN overnight. MVFR becoming IFR in cigs for BGR
 and BHB. Wind shear at BGR and BHB late in the TAF period,
 diminishing Tuesday. Winds turning W to NW and gusting 20 to
 30kts for all sites on Tuesday.

SHORT TERM:
Tuesday night through Wednesday...VFR. West/northwest winds 10 to 15
knots, becoming variable, Tuesday night. Variable winds 5 to 10
knots, becoming south/southwest 10 to 15 knots Wednesday.

Wednesday night...VFR/MVFR. A chance of snow showers mostly across
the north and mountains. South/southwest winds around 10 knots,
becoming west.

Thursday through Thursday night...VFR. A slight chance of snow
showers across northern areas early Thursday. West winds
around 10 knots Thursday. Variable winds 5 to 10 knots Thursday
night.

Friday...VFR early. MVFR/IFR late. A chance of snow, mostly north.
Variable winds 5 to 10 knots, becoming south/southeast 10 to 15
knots.

Friday night...IFR/LIFR. Snow transitioning to a wintry mix then
rain north, rain Downeast. South/southeast winds 10 to 20 knots with
gusts up to 25 knots.

Saturday...IFR/LIFR. Rain. A wintry mix possible across
northwest areas. Snow showers possible late across northwest
areas. Winds dependent on the eventual track of low pressure
which is still uncertain.
&&

.MARINE...
NEAR TERM: Winds increasing to gale force over the outer waters
this evening, then becoming NW and remaining at minimum gale
force through Tuesday evening. Seas building to 8 to 10 feet and
remaining high through Tuesday evening as well.

SHORT TERM: Gale force wind gusts possible early Tuesday night.
Otherwise, small craft advisory conditions Tuesday night.
Conditions below small craft advisory levels Wednesday through
Thursday.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 5 AM EST Tuesday for MEZ001>004.
MARINE...Small Craft Advisory from midnight tonight to 7 PM EST Tuesday
     for ANZ052.
     Gale Warning from midnight tonight to 7 PM EST Tuesday for
     ANZ050-051.

&&

Near Term...LF
Short Term...Norcross
Long Term...Norcross
Aviation...LF/Norcross
Marine...LF/Norcross
Hazardous weather outlook, Mar 7, 3:55 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
355 PM EST Mon Mar 7 2022

MEZ005-006-010-011-015>017-029>032-082100-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
355 PM EST Mon Mar 7 2022

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001>004-082100-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-
355 PM EST Mon Mar 7 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST TUESDAY...

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-082100-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
355 PM EST Mon Mar 7 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-082100-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
355 PM EST Mon Mar 7 2022

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
TUESDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northwest Aroostook

When
March 7, 5:00 PM EST to March 8, 3:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Winter Weather, Northeast Aroostook

When
March 7, 5:00 PM EST to March 8, 3:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 5 inches...from south to north...across the region.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012718, 1012719.